A rare but serious reaction to this treatment can have immunological consequences. As with all medications, however, the latest alert does not change how psychiatrists manage the risks.
New FDA Alert 4/25/18: “[Lamotrigine] … can cause a rare but very serious reaction that excessively activates the body’s infection-fighting immune system. This can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly.”
The new warning for lamotrigine does not change its risk profile:
âºWe already warn patients about rash – and hopefully also about unexplained fever and swollen nodes.
âºBasically, “if you see any skin changes or you get really sick, DON’T TAKE your next dose of lamotrigine, call your doctor.”
Reminder: Rash rates
Severe (dangerous: SJS, TEN, HLH). Say 1-in-1000 (rate perhaps closer to 1-in-3000 but use this oft-quoted-on-internet rate for no surprises)
Benign (ie, not associated with hospitalization or death, and not progressive if lamotrigine is stopped). Roughly 1-in-10. Never exceed the routine titration rate or this goes up, as well as the risk of severe rash.
Reminder: Rash timing
Risk of rash goes almost to zero when titration is complete. It’s roughly a 2-month risk phase.
When a patient is at a stable lamotrigine dose, remind them:
A. “Don’t stop it because you think it’s not doing anything! It’s supposed to be invisible. It’s preventing what you used to have. Nevertheless, you’ll think about stopping someday. When you do, see me first and we’ll map out a plan.”
B. “If you ever miss more than 3 doses in a row, you’ll have to start at 25 mg again. If you jump right back in at your full dose, your risk of the bad rash shoots back up! So, don’t run out!”
Emergency physicians, internists, and psychiatrists on inpatient C/L services need to understand differential diagnosis of severe immune reactions associated with lamotrigine. HLH requires additional supportive treatments.
Otherwise, the new FDA warning does not change our handling of lamotrigine’s risks. We already warn about the main symptoms of HLH : rash, lymphadenopathy, and fever.
1. FDA Drug Safety Communication: FDA warns of serious immune system reaction with seizure and mental health medicine lamotrigine (Lamictal). https://www.fda.gov/Drugs/DrugSafety/ucm605470.htm.
2. Brooks M. FDA: Lamotrigine Tied to Rare, Serious Immune System Reaction. Medscape. April 25, 2018. https://www.medscape.com/viewarticle/895698. Accessed May 29, 2018.
3. Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology. 2005;64:1134-1138.
4. Mockenhaupt M, Viboud C, Dunant A, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol. 2008;128:35-44.
Related Content:Bipolar Disorder